MAUDE Adverse Event Report: COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL

COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL
Catalog Number HLF-S365-H30
Medical Device Problem Code Crack (1135)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/14/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Pma/510k #: k124030.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported, they were getting ready to do laser lithotripsy, the cook® single-use holmium laser fiber was inserted into the scope and they noticed the tip of the fiber was cracked.The cracked fiber did not make patient contact.A new fiber was used to complete the procedure.No adverse events have been reported as a result of the alleged malfunction.
 
Additional Manufacturer Narrative
Additional information: concomitant medical products.(b)(4).Investigation: evaluation.A visual inspection and dimensional verification of the returned device was conducted.A document based investigation was also performed.This included a review of complaint history, the device history record, instructions for use, manufacturing instructions, quality control data, specifications, and trends.One opened package labeled rpn hlf-s365-h30 with label lot number 8628926 was received.The device was received inside the protective coil and returned without the packaging tray.Upon receipt, it was noted the proximal end of the device was protruding from the coil.Dimensional verification confirmed length of the returned device measured 300.1cm.Visual examination of the returned device was performed.The fiber optics is protruding 6mm from the blue polymer cladding on the distal tip.During microscopic magnification, clear inner lining is observed extending beyond the blue cladding.There is 2mm of fiber optics extending above the lining.When examined the lining was pulled away from the fiber optic using tweezers.During the examination of the fiber tip, the optics broke 3mm below the distal tip of the cladding.Further examination revealed the distal edge has been chipped.No additional damage or manufacturing anomalies were noted on the device.This device is tested to assure the program has recognized the fiber and no failure codes are present.In addition, it is inspected to assure no breaks are present along the fiber length and the green output from the end of fiber creates a well-defined circle.The device is inspected visually and functionally for cracks and fractures by manufacturing and quality control and no notable gaps in production or processing controls were noted.The device history record was reviewed and noted there were no non-conformances that may have contributed to this incident.A search of complaint records revealed this is the only complaint associated with complaint lot number 8628926.The instructions for use (ifu) advises that a number of different factors affect the life of any particular fiber, including: extended lasing power.Continuous lasing with fiber tip in contact with tissue.Lasing with a contaminated or damaged proximal end.Improper handling.Poor laser beam alignment or focus.Never subject fiber optics to sharp bends in handling, use or storage.Always keep connector end dry and free from contaminates.Discard any fiberoptic assembly that is cracked or broken, or does not meet minimum transmission standards.Do not exceed power limits.The complaint is confirmed based on the device analysis.From the provided information, an investigation conclusion is not able to be established, however, it is likely that damage occurred during handling.The complaint is confirmed based on the device analysis.Per the quality engineering risk assessment, no additional risk mitigating activity is required at this time.Cook medical has notified the appropriate personnel and will continue to monitor this device via the complaints database for similar complaints.
 
Event or Problem Description
There has been no new information received since the last report was submitted.

Brand Name
COOK® SINGLE-USE HOLMIUM LASER FIBER
Common Device Name
GEX LASER INSTRUMENT, SURGICAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7889216
Report Number1820334-2018-02710
Device Sequence Number2365273
Product Code GEX
UDI-Device Identifier00827002235526
UDI-Public(01)00827002235526(17)210227(10)8628926
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/11/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/27/2021
Device Catalogue NumberHLF-S365-H30
Device Lot Number8628926
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/01/2018
Initial Date Received by Manufacturer 08/27/2018
Supplement Date Received by Manufacturer10/10/2018
Initial Report FDA Received Date09/19/2018
Supplement Report FDA Received Date10/11/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1